Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 165, NWS Wilmington, OH

July 8, 2001Pickaway County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2001, 1:50 AM EDT for Pickaway County, Ohio. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 1:50 AM EDT (05:50 UTC)
Expired
Jul 8, 2001, 2:30 AM EDT
In force
40 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Pickaway County, OH

The radar

The Cincinnati radar (KILN), 73 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:20 AM EDTThunderstorm Wind 50 ECircleville, OHTrees were knocked down on the west and east side of Circleville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 12:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 080553
SVRILN

OHC129-080630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
150 AM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKAWAY COUNTY IN OHIO...

* UNTIL 230 AM EDT...

* AT 150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF WILLIAMSPORT...OR ABOUT
  13 MILES NORTHEAST OF WASHINGTON COURT HOUSE...MOVING SOUTHEAST AT
  40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLIAMSPORT...
  FIVE POINTS...
  CIRCLEVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
K

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:30 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 9:30 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
930 PM EDT SAT JUL 7 2001

HIGHER DEWPTS CONTG TO ADVECT E ACRS FA THIS EVNG WITH READINGS NOW
INTO THE LOW 70S ACRS THE W WITH MID TO UPR 70S ACRS MUCH OF IND.
VORT MAX EVIDENT ON SAT PIX OVR NRN IL AND THIS PROGD TO DROP SE
ACRS FA THRU THE OVRNGT HRS WHILE WAA PATTERN ALSO CONTS OVRNGT WITH
00Z ILN SNDG SHWG 48 KTS AT 700 MB. 00Z SNDG DID HAV A FAIRLY
PRONOUNCED CAP JUST BLO 700 MB BUT CAP WEAKENS CONSIDERABLY WHEN
MODIFIED FOR HIGHER DWPTS THAT ARE BEING ADVECTED INTO AREA. WITH
SOME SPOTTY SHWR ACTVTY ALREADY GOING ACRS PARTS OF NRN FA...STILL
THINK WE MAY SEE SOME DVLPMT OVRNGT SO AM RELUCTANT TO CUT BACK ON
POPS TOO MUCH. LTST SFC ANLYS SHWG CONV BNDRY ACRS NRN IND SO THINK
THIS MAY BE WHERE THINGS GET GOING LATE THIS EVNG AND THEN DROP SE
ACRS FA THRU THE OVRNGT HRS. WL CONT WITH HIGH POPS OVRNGT BUT XPCT
BEST CHC FOR PCPN TO BE ACRS NK AND E PORTIONS OF FA WITH LESSER CHC
ACRS SW WHR CAP SHUD BE A LTL STGR. PWS ALL THE WAY UP TO 1.76
INCHES ON THE EVNG SNDG SO IF STORMS DO GET GOING CUD SEE SOME LCLLY
HVY RAIN.

.ILN...NONE.

LOTT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:26 AM EDTSevere Thunderstorm WarningILNMadison49 min
Jul 8, 1:39 AM EDTSevere Thunderstorm WarningILNFayette51 min
Jul 8, 1:01 PM EDTSevere Thunderstorm WarningILNClermont44 min
Jul 8, 1:20 PM EDTSevere Thunderstorm WarningILNHamilton40 min
Jul 8, 1:20 PM EDTSevere Thunderstorm WarningILNButler40 min
Jul 8, 1:54 PM EDTSevere Thunderstorm WarningILNClermont51 min
Jul 8, 2:12 PM EDTSevere Thunderstorm WarningILNBrown63 min
Jul 8, 2:32 PM EDTSevere Thunderstorm WarningILNAdams58 min
Jul 8, 7:30 PM EDTSevere Thunderstorm WarningILNDarke, Preble45 min
Jul 8, 7:43 PM EDTSevere Thunderstorm WarningILNButler47 min
Jul 8, 7:49 PM EDTSevere Thunderstorm WarningILNMontgomery, Warren56 min
Jul 8, 7:52 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.